I decided to post this today because I really didn’t have a day set for this and it is pretty bizarre. I had a stomach ache yesterday, so I took some Pepto-Bismol and went to sleep. This morning, I wake up to brush my teeth only to reveal a black tongue! Creepy!
So I naturally looked it up online. There were two causes for this affliction. The first was something called black, hairy tongue, which is caused by an overgrowth of bacteria on the tongue. Yuck. Fortunately, that was not what I had.
The main ingredient in Pepto-Bismol is Bismuth Subsaliylate. Now, this is what helps alleviate the stomach aches. Apparently, drugs like Pepto-Bismol, that have bismuth as an ingredient, can cause a black discoloration or staining on your tongue for a few days. It is (hopefully) harmless and goes away a few days after you stop taking the medication.
Bismuth subcarbonate Bi2O2(CO3), is a chemical compound of Bismuth and carbonite anions (negatively charged molecules). It is used in milk of bismuth, which, much like Milk of Magnesium, alleviates stomach problems.
I am not going to post pictures of this because its pretty nasty. If you want, just google black tongue.